Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 138, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 1998, 9:55 PM CDT for Wayne County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 9:55 PM CDT (02:55 UTC)
- Expired
- May 31, 1998, 10:40 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3629 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 21.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:04 PM CDT, 51 minutes earlier.
Area forecast discussion, May 31, 9:04 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1004 PM EDT SUN MAY 31 1998 A QUICK UPDATE FOR COUNTIES UNDER WW 480 AS WATCH HAS EXPIRED AT 02Z. WILL KEEP SCATTERED SHRA/TSRA GOING FOR THE OVERNIGHT AS LATEST RUC KEEPS INSTABILITY AROUND THROUGH 09Z. ELSEWHERE EVERYTHING IN LINE WITH SVR WATCH 484 WITH SVR ACTIVITY MAINLY CONFINED TO CUMBERLAND VALLEY. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 61/74/61/82 6214 LOZ 61/76/60/83 7224 WHP
In the hours before
Local storm report, May 31, 8:04 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
815 PM NEAR STANTON KY WIND DAMAGE
05/31/98 POWELL POWER LINES DOWN
REPORT FROM FIRE DEPT
815 PM SLADE KY WIND DAMAGE
05/31/98 POWELL POWER LINES DOWN ALONG HWY
15. REPORTED BY FIRED DEPT
907 PM FAUBUSH KY WIND DAMAGE
05/31/98 PULASKI SEVERAL TREES DOWNED. REPORT
FROM FIRE DEPT.Local storm report, May 31, 8:18 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
907 PM 17 W SOMERSET KY 1.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESLocal storm report, May 31, 8:18 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
907 PM 17 W SOMERSET KY 1.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESSpecial weather statement, May 31, 9:19 PM CDT, 36 minutes before
KYZ044-050>052-058>060-104-106-010320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1019 PM EDT SUN MAY 31 1998 ...SEVERE THUNDERSTORM WATCH EXPIRED AT 1000 PM EDT FOR BATH... ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...MORGAN... POWELL...AND ROWAN COUNTIES... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND EAST CENTRAL KENTUCKY EXPIRED AT 10 PM EDT. NO ADDITIONAL SEVERE WEATHER IS EXPECTED TONIGHT. WHP
Local storm report, May 31, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM FAUBUSH KY 0.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESLocal storm report, May 31, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT SUN MAY 31 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM FAUBUSH KY 0.75 INCH HAIL
05/31/98 PULASKI REPORTED BY DESThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:03 PM CDT | Severe Thunderstorm Warning | JKL | Estill | 47 min |
| May 31, 7:23 PM CDT | Severe Thunderstorm Warning | JKL | Pulaski | 62 min |
| May 31, 7:29 PM CDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 56 min |
| May 31, 7:29 PM CDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 51 min |
| May 31, 7:42 PM CDT | Severe Thunderstorm Warning | JKL | Breathitt | 48 min |
| May 31, 8:11 PM CDT | Tornado Warning | JKL | Pulaski | 49 min |
| May 31, 8:23 PM CDT | Tornado Warning | JKL | McCreary | 47 min |
| May 31, 8:34 PM CDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 46 min |
| May 31, 8:55 PM CDT | Tornado Warning | JKL | Whitley | 45 min |
| May 31, 9:05 PM CDT | Severe Thunderstorm Warning | JKL | Pulaski | 45 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 30 min |
| May 31, 10:45 PM CDT | Flash Flood Warning | JKL | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.